Alert archive / Tennessee / River Flood Advisories in 2020

River Flood Advisory 2, NWS Memphis, TN

January 2, 2020Lake County, Tennessee

NWS Memphis, TN issued this river flood advisory at Jan 2, 2020, 12:31 PM CST for Lake County, Tennessee. It took effect at Jan 4, 2020, 3:00 PM CST. It was in force for 19 days.

The area

The counties it named.

The facts

Issued
Jan 2, 2020, 12:31 PM CST (18:31 UTC)
In effect from
Jan 4, 2020, 3:00 PM CST
Expired
Jan 23, 2020, 12:31 PM CST
In force
19 days
Issued by
NWS Memphis, TN
Area
Storm-based polygon

County Lake County, TN

The radar

The Paducah radar (KPAH), 104 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this river flood advisory went out at Jan 2, 12:00 PM CST, 31 minutes earlier.

Area forecast discussion, Jan 2, 12:00 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1200 PM CST Thu Jan 2 2020

.UPDATE...

Updated to include 18Z aviation discussion below.

&&

.PREV DISCUSSION... /issued 1040 AM CST Thu Jan 2 2020/

UPDATE...Morning Update

DISCUSSION...

A surface low situated over central Louisiana progresses
northeast as high pressure continues eastward. Similarly, an
associated warm front is slowly lifting northward towards northern
Mississippi. This has resulted in mostly cloudy skies and rain
across the Mid-South this morning. Temperatures are currently in
the upper 40s to low 50s. A few rumbles of thunder are possible
this afternoon across northeast Mississippi due influence from the
surface low and lifting from the frontal boundary. No major
updates were needed as the forecast is on track.

17

&&

.PREV DISCUSSION... /issued 410 AM CST Thu Jan 2 2020/

DISCUSSION...
Clouds have moved into the Mid-South along with some moisture,
however, due to the dry lower atmosphere the rain hasn't been
realized, at this time, except for a southern portion of the
forecast area. Yet, rain will continue to increase in the Mid-
South as the boundary layer's relative humidity increases from
evaporation.

The models are in good agreement through the weekend, however,
there are still differences in the early part of next week. The
upper level pattern has a large-amplitude trough over the Rockies
that will push to the east of the Mid-South by Saturday. Thus
southwest flow aloft will allow a surface low and frontal system
to move through the area on Friday. However, because of the large
amplitude of the trough, moisture will be well ahead of the front.
This afternoon and evening, there is just enough instability that
the southeastern part of the forecast area (parts of north
Mississippi) may hear some rumbles of thunder and a chance for a
strong thunderstorm. Yet, the bigger issue will be the amount of
rain fall over the next 24 to 36 hours. Precipitable water values
of over 1.5 inches for much of north Mississippi and parts of the
Tennessee Valley in West Tennessee will see heavy rain fall. In
some areas in north Mississippi the Precipitable water values are
close to 2 inches. Typical values this time of the year are only
about 1.6 inches. So flooding is likely to be problem today
through Friday, thus have the flood watch out continued. Did
remove Benton County, Tennessee, from the flood watch as the
Precipitable water values are around 1.25 inches and the total
precipitation for the two days is only around 1.5 inches.

Saturday will bring another dry period as high pressure moves in
at the surface and aloft there is northwest flow.

By Monday night, the upper level winds shift back to the southwest
as a trough develops in the central US, however, the models
differ on the amplitude of the trough. The ECMWF and Canadian
models have a higher amplitude trough and the GFS has a broader
trough as it is a little more progressive. Thus Monday night into
Tuesday there is another chance of rain in the Mid-South.

Temperatures remain near normal, with the exception of Saturday
behind the cold front.  TLSJr

&&

.AVIATION...
18Z TAFs

Mainly IFR conds through the period. LIFR conds may develop
overnight especially at MEM...MKL...and TUP. A surface low will
track over MEM overnight with winds shifting around to the
southwest by the end of the period. Conds may not improve until
several hours after the end of the period.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...Flood Watch through Friday afternoon for Alcorn-Benton MS-
     Calhoun-Chickasaw-Itawamba-Lafayette-Lee MS-Monroe-Pontotoc-
     Prentiss-Tallahatchie-Tippah-Tishomingo-Union-Yalobusha.

TN...Flood Watch through Friday afternoon for Chester-Decatur-
     Hardeman-Hardin-Henderson-McNairy.

&&
Hazardous weather outlook, Jan 2, 4:26 AM CST, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
426 AM CST Thu Jan 2 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-031230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
426 AM CST Thu Jan 2 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

This afternoon and tonight heavy rain will occur across the Mid-
South. Parts of north Mississippi and West Tennessee will see
enough rainfall that a flood watch is in effect. Also northeast
Mississippi has the best chance for thunderstorms this afternoon
and evening. This will enhance the rainfall and may bring some
gusty winds as there is a marginal risk of strong/severe
thunderstorms to a part of north Mississippi.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Through Friday afternoon the heavy rain will continue, yet the
rainfall will lessen from the west to east Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 7:00 PM CSTRiver Flood WarningMEGLafayette, Marshall, Union53 hr
Jan 2, 12:25 PM CSTRiver Flood WarningMEGDyer, Lake, Lauderdale27 days

Nearby

River Flood Advisories in Tennessee, 2020Every river flood advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.